Vancouver News | Local Breaking | CTV News Vancouver
The 3,800 Club: The case of the missing fingerprints
Experts say cancer patients sometimes lose their fingerprints as a result of chemotherapy treatments.
It feels like something that could happen in a fictional spy or crime movie – characters whose fingerprints vanish.
But the people in this plot are very real. They are cancer patients, like myself, who are undergoing treatment and suddenly discover that their fingerprints have disappeared.
Dr. Helen Anderson, a medical oncologist with Victoria's BC Cancer clinic says the loss of fingerprints can happen as a result of some chemotherapy treatments.
“It seems to be associated with a particular side effect (of chemotherapy) called hand-foot syndrome,” she says. The syndrome causes peeling of a patient’s hands and feet.
“On rare occasions it can be severe enough it causes loss or damage to your fingerprints…. In most cases, hand-foot syndrome is a temporary side effect.”
For me, it was early on in chemo treatment for breast cancer that I noticed areas of my fingers and the bottom of my feet peeling. I thought it was strange but I was so sick from chemo at that point, it really was the least of my worries.
Then a friend, who is also going through chemotherapy, told me she could no longer use the Touch ID on her phone. The skin on her fingertips and thumbs had become papery thin and smooth, lacking ridges. She realized she’d lost her fingerprints. I too had been unable to unlock my iPhone with my thumb print for at least a month. A closer look at my own fingers and I knew I had the same problem.
“We’ve all got patients who’ve had this side effect,” says Anderson who adds that it’s something that has not been well studied.
“We don’t know what proportion of people with hand-foot syndrome lose their fingerprints or damage them enough to have an impact in daily life but it might be something we need to consider as fingerprints are becoming more and more used for personal technology devices, travel and governmental agencies’ security access.”
Because it’s rare, fingerprint loss is not one of the side effects from chemo treatment that patients are generally told about. However, Anderson says the BC Cancer Agency may add it to the information sheets given to new patients in the future. Anderson says on the preventive side, simply using moisturizer can sometimes mitigate the dryness and cracking that leads to the problem.
According to Anderson, in most cases, prints come back after patients finish their treatment. However, it’s unclear what it means for patients like my friend, who will be on chemotherapy long-term.
In my case, though I am still undergoing treatment, I’m on a different kind of chemo now. Though most of the pads of my fingers still look very smooth, my iPhone has just begun recognizing my thumbprint again, meaning my skin there has already regenerated. The prints that had vanished – are now starting to reappear.
Michele Brunoro will be providing ongoing updates during her medical leave on her blog, The 3,800 Club.